Merck Manual

Please confirm that you are a health care professional

honeypot link

Muscle Relaxants (Toxicity)

By

Safdar A. Khan

, DVM, MS, PhD, DABVT, ASPCA Animal Poison Control Center, Urbana, Illinois

Last full review/revision Aug 2014 | Content last modified Aug 2014

The most commonly encountered centrally acting muscle relaxants include baclofen, carisoprodol, methocarbamol, tizanidine, and cyclobenzaprine. Baclofen is rapidly absorbed orally. The onset of clinical signs of toxicosis may be <30 min to 2 hr after ingestion. The most common signs of toxicosis are vocalization, salivation, vomiting, ataxia, weakness, tremors, shaking, coma, seizures, bradycardia, hypothermia, and blood pressure abnormalities. Cyclobenzaprine, often used in management of acute muscle spasms, is almost completely absorbed after an oral dose, with peak plasma levels in 3–8 hr. It has extensive liver metabolism and undergoes enterohepatic recirculation. The most common signs seen in dogs and cats include depression and ataxia.

Treatment of muscle relaxant overdose consists of symptomatic and supportive care. Vomiting should be induced if the exposure is recent and no clinical signs are present, followed by administration of activated charcoal. Respiratory support (ie, ventilator) should be provided if needed. Recumbent or comatose animals should be monitored for hypothermia and aspiration. Seizures can be controlled with diazepam. Cyproheptadine (1.1 mg/kg, PO, once or twice every 8 hr) seems to work well for vocalization in dogs. IV fluids should be given as needed. Treatment with IV lipid emulsion solution may be beneficial (see Calcium Channel Blockers Calcium Channel Blockers Also Veterinary.see page Overview of Systemic Pharmacotherapeutics of the Cardiovascular System. Several angiotensin-converting enzyme (ACE) inhibitors (eg, enalapril, captopril, lisinopril... read more ).

Others also read
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID

Test your knowledge

Food Hazards
Consumption of the fruit, seed, stem, or leaves of avocados can cause toxicity in animals. Ingestion of sufficient quantities of avocado fruit is most likely to cause myocardial necrosis in which of the following species?
Become a Pro at using our website 

Also of Interest

Become a Pro at using our website 
TOP